CME INDIA Case Presentation by Dr. N. K. Singh, Director, Diabetes and Heart Research Centre, Dhanbad, Editor CME INDIA.

CME INDIA Case Study

How Presented?

  • 21-year-old female patient with history of Type 1 Diabetes for 10 years.
  • She gave history of taking combination of Insulin Isophane/NPH 70%, Human Insulin/Soluble in with BD syringe and using same syringe for 15 days. She lives in a remote place of Jharkhand, Bharat.
Post Insulin Injection Lesions in A Whorled Pattern - The Diagnostic Dilemma
  • She developed multiple, discrete, rounded, well defined, brown/black, macular lesions over abdomen wall, in a whorled pattern. She says such lesions persisting for long, over six months.
Post Insulin Injection Lesions in A Whorled Pattern - The Diagnostic Dilemma

CME INDIA Discussion

Dr. Vinay Dhandhania Diabetologist, Ranchi:

  • Wrong injection technique.
  • Intradermal.

Dr. Prakash C Malshe:

  • Reaction to insulin injections?

Dr. Sanjay Kalra, DM Endo, Karnal, Haryana:

  • It’s called insulin tattoo.
  • More common in African population.

Dr. Anshul Singhai, Diabetologist, Bhilai:

  • Rapid acting and basal Insulin Analogs with the right technique may help.
  • Also change the site of Injection.
  • Avoid usage of the same needle repeatedly.

Dr. Sanjiv Rao Manipal, Bengaluru:

  • This is probably not subcutaneous injection.

Dr. A. Kumar:

  • Spotted dermopathy due to insulin allergy! Usually due to zinc component.
  • Today, more than 60% of insulin users worldwide are using insulin pen devices to administer insulin Compared to vial and syringe, insulin pens tend to be more accurate, more comfortable, less obtrusive, and easier and more convenient to use due to advances in the technology.

Dr. Jimi:

  • Some people complain of rash after insulin. how to manage insulin allergy?

Dr. A. Kumar:

  • There is an insulin desensitisation procedure.

Dr. N. K. Singh:

  • Initial strategies for managing insulin allergy involve alleviating symptoms through antihistamines and considering a switch to a different insulin formulation (or transitioning to oral agents for T2DM).
  • In cases of more intense allergic responses, a combination of antihistamines, a histamine 2-antagonist, and systemic steroids may be employed.
  • An alternative approach to insulin allergy management involves specific immunotherapy, where escalating insulin doses are administered. This method, referred to as desensitization, has been successful in inducing tolerance in numerous patients experiencing type I, IgE-mediated reactions.

Dr. Basab Ghosh, Diabetologist, Agartala:

  • Protamine sulfate, a low-molecular-weight polycationic protein derived from the sperm of salmon or salmon-like fish, is not only employed as an insulin additive but also utilized to counteract the therapeutic effects of heparin.
  • When administered intravenously or subcutaneously, protamine can induce pseudo allergic reactions by triggering non-immune mediated histamine release. In individuals with diabetes mellitus, the subcutaneous administration of insulin formulations containing protamine may elicit delayed, T-cell-mediated skin reactions or granulomatous hypersensitivity.
  • Furthermore, allergic reactions can be associated with cresol and phenol, both serving as preservatives in pharmaceutical products. However, the avoidance of these additives in insulin preparation is challenging since insulin itself is a crucial component.

CME INDIA Final Diagnosis by Dr. Rajiv, Associate Professor, Skin, JLNMCH, Bhagalpur:

  • This is a case of Post Inflammatory Hyperpigmentation (PIH) following insulin injections.
  • There are multiple, discrete, rounded, well defined, brown/black, macular lesions over abdominal wall, in a whorled pattern.
  • This is so typical of PIH, a common cutaneous adverse effect, due to wrong technique of Insulin Injection.
  • Reutilisation of the needle, as multiple injections with the same needle, leads to blunting of the needle tip which leads to more Microtrauma leading to more PIH.
  • Since this is a case of Post Inflammatory Hyperpigmentation, so, if we avoid further inflammation, we will be able to control the condition.
  • This can be achieved by Proper Insulin Administration Technique.
  • It should be appreciated that the correct process of Insulin Injection is equally important, as the type and the dosage of the Insulin.
  • Regular rotation of the site, newer delivery systems etc come in handy.
  • So, we must counsel the patient regarding the same.
  • This will go a long way, in controlling the Cutaneous Adverse effects, associated with Insulin Inj. like Lipoatrophy, Lipohypertrophy, Acanthosis Nigricans, PIH, Amyloidosis etc.
  • In this particular case, we can use:
    • Emollients, twice daily.
    • Topical Betamethasone Oint, overnight, on Saturdays and Sundays only.
    • These used for a period of 4 -6 weeks, may clear the PIH.

What Biopsy Showed:

  • Neutrophilic infiltration accompanied by erythrocyte extravasation and the presence of eosinophilic amorphous material was observed, surrounded by a neutrophilic infiltrate.
Post Insulin Injection Lesions in A Whorled Pattern - The Diagnostic Dilemma

CME INDIA Learning Points

  • Local dermal reactions at the insulin injection site are observed in approximately half of all diabetes patients. In addition to the mentioned adverse effects, it is important to highlight other cutaneous reactions.
  • Acanthosis nigricans, a condition characterized by darkening and thickening of the skin, is commonly observed at the site of insulin injection, particularly on the abdomen and arms.
  • Instances of acanthosis nigricans co-localizing with amyloidosis have been reported following insulin injections, indicating a potential association between these cutaneous reactions and insulin therapy.
  • Post inflammatory hyperpigmentation (PIH) is a commonly encountered issue, representing the aftermath of various cutaneous disorders and therapeutic interventions. This surplus pigmentation results from preceding skin conditions like infections, allergic reactions, mechanical injuries, medication responses, phototoxic eruptions, trauma (e.g., burns), and inflammatory diseases (e.g., lichen planus, lupus erythematosus, atopic dermatitis).
  • Additionally, post inflammatory hyperpigmentation can arise following treatment with various electromagnetic devices such as ultrasound, radiofrequency, lasers, light-emitting diodes, and visible light, as well as due to microdermabrasion. [2] Typically, PIH tends to be more severe in patients with disruptions in the basal cell layer of the epidermis, as seen in conditions like lichenoid dermatoses or lupus erythematosus.
  • Post inflammatory hyperpigmentation is a frequent cutaneous side effect observed following insulin injections, sometimes presenting in a peculiar manner.
  • Above case is an instance which involved a young female displaying a distinctive whorled pattern of post inflammatory hyperpigmentation on her abdomen corresponding to the sites of insulin injections.
  • The patient received insulin injections (premixed insulin 30:70) and reused needles multiple times. The repetitive use of needles resulted in bluntness, causing increased micro-trauma and subsequent post inflammatory hyperpigmentation. This unusual pigmentation pattern not only led to significant cosmetic disfigurement but also caused embarrassment.

CME INDIA Tail-Piece

  • Post inflammatory hyperpigmentation has a tendency to diminish over time and with appropriate therapy.
  • Residual epidermal hyperpigmentation may endure for varying durations, typically ranging from 6 to 12 months, following the resolution of the initial inflammatory process. In some cases, dermal post inflammatory hyperpigmentation may persist for extended periods, lasting even for years.

References:

  1. https://easd-elearning.org/dealing-with-insulin-allergy/
  2. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4481664/
  3. Sawatkar GU, Dogra S, Bhadada SK, Kanwar AJ. Insulin injection: cutaneous adverse effects. Indian J Endocrinol Metab. 2015 Jul-Aug;19(4):533-4. doi: 10.4103/2230-8210.159067. PMID: 26180773; PMCID: PMC4481664.
  4. Sawatkar GU, Dogra S, Bhadada SK, Kanwar AJ. Acanthosis nigricans – An uncommon cutaneous adverse effect of a common medication: Report of two cases. Indian J Dermatol Venereol Leprol. 2013;79:553.


Discover CME INDIA:



Discover CME INDIA